Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Nashville, TN

May 1, 2002Jackson County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2002, 4:24 AM CDT for Jackson County, Overton County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 4:24 AM CDT (09:24 UTC)
Expired
May 1, 2002, 5:00 AM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Jackson County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:30 AM CDTThunderstorm Wind 50 EGainesboro, TNSmall trees down just south of Gainsboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010924
SVRBNA
TNC087-133-011000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
420 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE
  OVERTON COUNTY IN TENNESSEE

* UNTIL 500 AM CDT

* AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR GAINESBORO...MOVING SOUTHEAST AT 40 MPH. 

* SEVERE THUNDERSTORMS WILL BE...NEAR
  10 SOUTH OF GAINSBORO AROUND 430 AM CDT
  LIVINGSTON AROUND 435 AM CDT
  RICKMAN AROUND 440 AM CDT
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING.

$$
BOYD

LAT...LON 3634 8580 3624 8559 3624 8515 3651 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 1, 2:30 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT WED MAY 1 2002

BUSY SHIFT AND NOT MUCH TIME TO LOOK AT ANYTHING BUT RADAR AS
WARNINGS ARE FLYING OUT OF HERE IN A HURRY. ONE REPORT FROM A
SPOTTER EARLIER OF 70 MPH AS STORM RACED THROUGH THE MAURY COUNTY
AREA. LARGE HAIL AND WIND DAMAGE HAS ALSO BEEN A PROBLEM WITH MANY
OF THESE STORMS. VISIBLE LIGHTNING HAS BEEN WHITE IN NATURE WHICH
GENERALLY IS RESERVED FOR THE MORE INTENSE STORMS.

ANOTHER ROUND OF STORMS STARTING TO FIRE ALONG BOUNDARY IN FAR
WESTERN KENTUCKY PER SATELLITE AND DOPPLER RADARS. THICKNESS WOULD
WORK STORMS DOWN INTO MID STATE SHORTLY. SOME OF THESE WILL BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

AM VERY MUCH CONCERNED WITH LATER TODAY AND TONIGHT AS THERMODYNAMICS
BECOME VERY UNSTABLE OVER MIDDLE TENNESSEE AS BY 00Z THIS EVENING THE
SWEAT INDEX JUMPS TO NEAR 400 AND TO 448 BY MIDNIGHT AS LOW LEVEL SHEAR
INCREASES. HODOGRAPH AT 06Z TONIGHT LOOKS LIKE A TROUT LINE WITH 0-3 KM
VALUES AROUND 585 M2/S2. POSITIVE ENERGY REALLY CLIMBS THIS AFTERNOON
AND TONIGHT WITH SOME INDICATIONS OF CAPE IN EXCESS OF 4000 J/KG AROUND
00Z. I THINK ANYTHING THAT FIRES THIS AFTERNOON AND TONIGHT WILL BE SEVERE
AND TORNADIC SUPERCELLUAR IN NATURE.

HAVE GINNED UP FORECAST IN IFPS BUT HAVE MADE ONLY MINOR TWEAKS AND
KEPT THE GENERAL THEME OF THE DAYSHIFT FORECAST.

PRELIMINARY NUMBERS:
NASHVILLE  81 64 75 50 70 46  5640
CROSSVILLE 76 63 74 46 69 44  5460

.BNA...NONE.
BOYD
01

In the hours before

Local storm report, Apr 30, 11:15 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    NEAR BON AQUA             TN   PEA SIZE HAIL
04/30/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER

1000 PM    7 E PULASKI               TN   PEA SIZE HAIL
04/30/02   GILES                          REPORTED BY MOTORIST

1012 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       AT HIGHWAY 64 AND
                                          WEST POINT ROAD
                                          REPORTED BY TRAINED
                                          SPOTTER

1018 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       ON HIGHWAY 43
                                          REPORTED BY TRAINED
                                          SPOTTER

1032 PM    IN LAWRENCEBURG           TN   2.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY TRAINED
                                          SPOTTER

1035 PM    LAWRENCEBURG              TN   1.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY LOCAL
                                          CITIZEN

DM
Local storm report, May 1, 12:30 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    AT MINOR HILL             TN   2.00 INCH HAIL BUSTED
04/30/02   GILES                          A WINDSHIELD AT MINOR HILL

0945 PM    6 E WAYNESBORO            TN   WIND DAMAGE
04/30/02   WAYNE                          LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          AND ONE HOME DAMAGED SOUTH
                                          OF HIGHWAY 64, EAST OF
                                          WAYNESBORO, AT NATCHEZ
                                          TRACE.

1124 PM    7 N WAVERLY               TN   .75 INCH HAIL
04/30/02   HUMPHREYS

1130 PM    IN MCEWEN                 TN   WIND DAMAGE
04/30/02   HUMPHREYS                      TRAINED SPOTTER REPORTED
                                          TWO LARGE TREES DOWN.

1148 PM    IN CENTERVILLE            TN   .75 INCH HAIL
04/30/02   HICKMAN

1200 AM    10 W CENTERVILLE          TN   1.75 INCH HAIL
05/01/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER IN WESTERN
                                          HICKMAN COUNTY

DM
Local storm report, May 1, 3:02 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
302 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    NASHVILLE                 TN   WIND DAMAGE
05/01/02   DAVIDSON                       EMA REPORTED 4 TREES DOWN
                                          AND 5 POWER LINES DOWN
                                          ACROSS COUNTY

0101 AM    CENTERVILLE               TN   WIND DAMAGE
05/01/02   HICKMAN                        TRAINED SPOTTER REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          COUNTY

0107 AM    SHELBYVILLE               TN   60-80 MPH TSTM WIND GUST
05/01/02   BEDFORD                        ESTIMATED BY TRAINED
                                          SPOTTER

0110 AM    MANCHESTER                TN   WIND DAMAGE
05/01/02   COFFEE                         LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          COUNTY

0110 AM    ALTAMONT                  TN   .75 INCH HAIL
05/01/02   GRUNDY                         REPORTED BY LAW
                                          ENFORCEMENT

0129 AM    MCEWEN                    TN   WIND DAMAGE
05/01/02   HUMPHREYS                      LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN AND
                                          DAMAGE TO SEVERAL HOMES

1236 AM    MURFREESBORO              TN   1.75 INCH HAIL
05/01/02   RUTHERFORD                     LAW ENFORECMENT REPORTED
                                          GOLF BALL SIZE HAIL NEAR
                                          COMPTON ROAD

0134 AM    MCMINNVILLE               TN   60-80 MPH TSTM WIND GUST
05/01/02   WARREN                         ESTIMATED BY TRAINED
                                          SPOTTER

0150 AM    COOKEVILLE                TN   WIND DAMAGE
05/01/02   PUTNAM                         LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES DOWN ACROSS
                                          COUNTY

JBW
Local storm report, May 1, 3:30 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
330 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 AM    MANCHESTER                TN   60-80 MPH TSTM WIND GUST
05/01/02   COFFEE                         ESTIMATED BY TRAINED
                                          SPOTTER

0134 AM    LYNCHBURG                 TN   60-80 MPH TSTM WIND GUST
05/01/02   MOORE                          ESTIMATED BY TRAINED
                                          SPOTTER

0145 AM    WINCHESTER                TN   .75 INCH HAIL
05/01/02   FRANKLIN                       REPORTED BY LAW ENFOREMENT
                                          ACROSS COUNTY

JBW
Local storm report, May 1, 3:36 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
336 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    WHITE HOUSE               TN   .75 INCH HAIL
05/01/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0330 AM    WHITE HOUSE               TN   58 MPH TSTM WIND GUST
05/01/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0336 AM    WHITE HOUSE               TN   .88 INCH HAIL
05/01/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:07 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne38 min
Apr 30, 9:27 PM CDTSevere Thunderstorm WarningOHXLawrence33 min
Apr 30, 9:57 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne48 min
Apr 30, 10:19 PM CDTSevere Thunderstorm WarningOHXGiles41 min
Apr 30, 10:28 PM CDTTornado WarningOHXGiles, Lawrence32 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningOHXBenton31 min
Apr 30, 11:10 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart50 min
Apr 30, 11:23 PM CDTTornado WarningOHXHumphreys22 min
Apr 30, 11:30 PM CDTSevere Thunderstorm WarningOHXDickson45 min
Apr 30, 11:50 PM CDTTornado WarningOHXHickman, Humphreys, Perry40 min
Apr 30, 11:54 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson51 min
Apr 30, 11:58 PM CDTSevere Thunderstorm WarningOHXDavidson47 min
May 1, 12:19 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford26 min
May 1, 12:23 AM CDTTornado WarningOHXHickman, Maury22 min
May 1, 12:40 AM CDTTornado WarningOHXBedford, Marshall35 min
May 1, 12:47 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson58 min
May 1, 12:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren33 min
May 1, 1:07 AM CDTTornado WarningOHXCoffee, Franklin, Moore28 min
May 1, 1:10 AM CDTSevere Thunderstorm WarningOHXLincoln35 min
May 1, 1:20 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White40 min
May 1, 1:30 AM CDTTornado WarningOHXFranklin30 min
May 1, 1:34 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren41 min
May 1, 2:48 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 1, 3:13 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner47 min
May 1, 3:45 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Wilson30 min
May 1, 4:21 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Smith, Van Buren, Warren and 2 more39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.